Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 290, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 11, 2002, 2:52 PM CDT for Scott County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2002, 2:52 PM CDT (19:52 UTC)
- Expired
- Jul 11, 2002, 3:35 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Scott County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:30 PM CDT | Thunderstorm Wind | Morton, MS | A few trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1493 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
865 WUUS54 KJAN 111952 SVRJAN MSC123-112035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 250 PM CDT THU JUL 11 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN CENTRAL MISSISSIPPI * UNTIL 335 PM CDT * AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ABOUT 5 MILES EAST OF MORTON. THE STORM WAS MOVING SLOWLY SOUTHEAST AT NEAR 5 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL... BE NEAR FOREST AT 305 PM CDT DAMAGING WINDS UP TO 60 MPH CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN PROTECTED UNTIL THE STORM HAS PASSED. HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM. LAT...LON 3223 8964 3229 8944 3249 8951 3242 8972
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:15 PM CDT, 37 minutes earlier.
Area forecast discussion, Jul 11, 2:15 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 215 PM CDT THU JUL 11 2002 FORECAST CONCERNS OVER THE LOWER MS VALLEY REGION CONTINUE TO FOCUS ON TSTM DEVELOPMENT ALONG AND AHEAD OF MID LEVEL TROF AXIS APPROACHING FROM THE NORTHWEST. TODAYS CONVECTION HAS BEEN INITIATING ALONG AND SOUTH OF OUTFLOW BOUNDARY FROM PREVIOUS NIGHTS CONVECTION... GENERALLY SOUTH OF HIGHWAY 82 CORRIDOR...WHERE SFC BASED CAPE IS ON ORDER OF 4 TO 5K J/KG DESPITE RELATIVELY WARM 500MB TEMPS NEAR -5 DEG C. MORNING ANALYSIS INDICATES WEAK TROUGH AT 850MB ASSOC WITH THIS BOUNDARY. THE AVN/ETA TAKE SOME SEMBLANCE OF THIS TROUGH SLOWLY SOUTH ACROSS THE FORECAST AREA THRU FRIDAY...WITH SURPRISINGLY GOOD AGREEMENT IN MASS FIELD DETAILS. STORM ORGANIZATION COULD PROLONG CONVECTIVE EPISODE UNTIL ABOUT MIDNIGHT OVER AREA S OF I-20...AND WILL MOST LIKELY GO HIGHEST PRECIP CHANCES THERE. FOR FRIDAY/FRI EVENING...MODELS INDICATE A WEAK 850MB CIRCULATION OVER NE MS/NW AL. BEST MOISTURE CONVERGENCE WILL LIKELY TAIL SOUTH AND SOUTHWEST FROM THIS FEATURE RESULTING IN BETTER CONVECTIVE PRECIP CHANCES ACROSS THE SOUTHEAST HALF OF AREA. SATURDAY AND SAT NIGHT...MAIN MID LEVEL SHORTWAVE TROUGH CENTER CURRENTLY OVER IA...IS PROGGED BY AVN/UKMET/ETA TO DIG SOUTHWARD INTO LOWER MS VALLEY REGION. STRONGER WIND FIELDS AND BAROCLINICITY ASSOC WITH THIS FEATURE WOULD SUPPORT CONVECTIVE SYSTEM DEVELOPING ACROSS THE FORECAST AREA. HOWEVER...UNCERTAINTIES EXIST CONCERNING CONVECTIVE DEVELOPMENT AND AIRMASS QUALITY...POSSIBLY CONTAMINATED BY CONVECTIVE DEBRIS FROM PREVIOUS CONVECTION. WILL CONTINUE TO HOLD OFF ON ANY SEVERE WX MENTION. IN THE EXTENDED...LATEST MODEL GUIDANCE INCLUDING THE UKMET AND AVN ARE TRENDING TOWARD A STRONGER WRN ATLANTIC RIDGE...KEEPING PLAINS TROF AXIS A BIT FARTHER WEST...FROM WRN TX TO IA BY TUESDAY. THIS SOLUTION RESULTS IN A FORECAST OF LESSER AFTN/EVENING CONVECTIVE PRECIP CHANCES OVER THE FORECAST AREA EARLY TO MID NEXT WEEK...AND SLIGHTLY HOTTER AFTN TEMPS. FOR NOW WILL TEMPER PRECIP WORDING AND TWEAK AFTN HIGHS UPWARD. JAN 73/92/73/90/72 46464 MEI 72/91/72/90/71 46454 .JAN... AR...NONE. LA...NONE. MS...NONE. 43
In the hours before
Special weather statement, Jul 11, 12:35 PM CDT, 2 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1235 PM CDT THU JUL 11 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS TO 65 MPH WILL BE THE MAIN THREAT WITH ANY SEVERE STORMS. A VERY MOIST AND UNSTABLE AIRMASS WAS IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY REGION TODAY. THE COMBINATION OF AN APPROACHING COLD FRONT...AND NUMEROUS BOUNDARIES FROM EARLIER THUNDERSTORMS ACROSS THE AREA...WILL ALLOW SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING. WITH THE AIRMASS BEING QUITE UNSTABLE ACROSS THE REGION...A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND. WHILE A FEW ISOLATED SEVERE STORMS MAY OCCUR...THE COVERAGE OF SEVERE STORMS IS NOT EXPECTED TO BE SUFFICIENT TO REQUIRE THE ACTIVATION OF STORM SPOTTERS OR HAM RADIO OPERATORS THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Jul 11, 2:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CDT THU JUL 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM ONWARD MS 60 MPH WIND GUST
07/11/02 SHARKEY REPORTED BY NWS SPOTTER.Local storm report, Jul 11, 2:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT THU JUL 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM LAKE PROVIDENCE LA WIND DAMAGE
07/11/02 EAST CARROLL POWERLINES AND A FEW
TREES DOWN. REPORTED BY
NWS COOPERATIVE OBSERVER.Local storm report, Jul 11, 2:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT THU JUL 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM YAZOO CITY MS 60 MPH WIND GUST
07/11/02 YAZOO PUBLIC REPORT.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 12:10 PM CDT | Flash Flood Warning | JAN | Lamar | 115 min |
| Jul 11, 12:16 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 39 min |
| Jul 11, 12:30 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 40 min |
| Jul 11, 1:16 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 39 min |
| Jul 11, 1:56 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 44 min |
| Jul 11, 1:58 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey | 47 min |
| Jul 11, 2:08 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 42 min |
| Jul 11, 2:13 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 47 min |
| Jul 11, 3:12 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 38 min |
| Jul 11, 3:33 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 42 min |
| Jul 11, 3:49 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 36 min |
| Jul 11, 4:26 PM CDT | Flash Flood Warning | JAN | Attala | 84 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.